Alert archive / Florida / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 16, NWS Melbourne, FL
NWS Melbourne, FL issued this severe thunderstorm warning at Mar 23, 2017, 1:16 PM EDT for Indian River County, Saint Lucie County, Florida. It was in force for 59 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 23, 2017, 1:16 PM EDT (17:16 UTC)
- Expired
- Mar 23, 2017, 2:15 PM EDT
- In force
- 59 min
- Issued by
- NWS Melbourne, FL
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
The radar
The Melbourne radar (KMLB), 70 km from the middle of the area, began a volume at 17:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 23, 1:17 PM EDT | HAIL 0.88 | 3 S Gifford, FL | HAM KA1VRF TOOK REPORT OF NICKLE SIZED HAIL IN VERO BEACH DURING A SEVERE THUNDERSTORM. APPROXIMATE LOCATION IS ROUTE 60 AND 27TH AVENUE. |
| Mar 23, 1:27 PM EDT | HAIL 1.25 | Vero Beach, FL | PUBLIC CITIZEN REPORTS QUARTER TO HALF DOLLAR SIZED HAIL FROM A SEVERE THUNDERSTORM IN VERO BEACH. ALSO REPORTS STRONG WINDS, LIKELY GREATER THAN 40 MPH. |
| Mar 23, 1:30 PM EDT | HAIL 0.25 | 3 Sse Gifford, FL | PUBLIC CITIZEN REPORTED PEA SIZED HAIL DURING A SEVERE THUNDERSTORM IN VERO BEACH. APPROXIMATE LOCATION IS U.S.-1 AND 17TH STREET. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 11 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cape Canaveral, FL (KXMR), launched 12:00Z, 5.3 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1038 J/kg
- Mixed-layer CIN
- -12 J/kg
- Mixed-layer LCL
- 665 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- -153 m²/s²
- 0-3 km storm-relative helicity
- -30 m²/s²
- Significant tornado parameter
- -0.6
- Supercell composite
- -3.6
The text
As transmitted.
687
WUUS52 KMLB 231716
SVRMLB
FLC061-111-231815-
/O.NEW.KMLB.SV.W.0016.170323T1716Z-170323T1815Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Melbourne FL
116 PM EDT THU MAR 23 2017
The National Weather Service in Melbourne has issued a
* Severe Thunderstorm Warning for...
Northwestern St. Lucie County in east central Florida...
Southeastern Indian River County in east central Florida...
* Until 215 PM EDT
* At 116 PM EDT, a severe thunderstorm was located over Vero Beach
South, moving south at 30 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Fort Pierce, Vero Beach, Indian River Shores, Vero Beach South and
Gifford.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 2735 8032 2742 8062 2773 8050 2770 8035
2760 8031
TIME...MOT...LOC 1716Z 015DEG 25KT 2762 8043
HAIL...0.88IN
WIND...60MPH
$$
JohnsonWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 23, 10:20 AM EDT, 2 hours 56 minutes earlier.
Area forecast discussion, Mar 23, 10:20 AM EDT, 2 hours 56 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
1020 AM EDT Thu Mar 23 2017
...Northeast wind surge behind frontal boundary will produce
hazardous boating conditions through Friday...
...High rip current threat and High Surf at the Atlantic beaches
today...
...Breezy to Windy conditions developing...
.DISCUSSION...
Latest sfc analysis shows the cold front pushing into the Treasure
Coast/Lake-O region as of mid mrng, driven by a very strong high
pres ridge building off the Mid Atlc coast. Very tight pgrad in the
wake of the front will generates a brisk easterly flow acrs central
FL today...lcl wind profilers showing a solid 20-25KT easterly flow
thru the H100-H85 lyr. Sfc obs showing sustained winds arnd 15mph as
of mid/late mrng...should only increase thru the aftn as sfc heating
destabilizes the H100-H85 lyr.
Shras/tsras, some quite strong, have been largely confined to the
relatively warm Atlc waters, though a few managed to work their way
onshore Volusia/Brevard counties. Storms have been largely driven by
a lcl knuckle in the H85-H30 vort field, as well as very cold mid
lvl temps (H50 readings on the order of -16C). Expect precip to work
its way inland south of the I-4 Corridor as diurnal sfc heating
destabilize the H100-H85 lyr...mid lvl lapse rates btwn 6.5-7.0C/KM
will require tsras in the fcst.
Lake Wind Advisory set to go into effect at midday. Along the coast,
the brisk onshore flow will generate rough/high surf by early
aftn...rip current threat will be high. Mrng fcst package looks
good.
&&
.AVIATION...Thru 23/12Z.
Sfc Winds: Thru 24/00Z...E/NE 14-18KTS with fqnt G21-25KTS. Btwn
24/00Z-24/03Z...coastal sites bcmg E/NE 8-12KTS...interior sites
bcmg E/NE 5-9KTS.
Vsbys/WX/Cigs: Thru 23/16Z...N of KLEE-KMCO-KMLB sct MVFR
shras/isold IFR tsras with sfc G25-30KTS...S of KLEE-KMCO-KMLB slgt
chc IFR tsras. Btwn 23/16Z-23/22Z...S of KISM-KMLB sct IFR
tsras/slgt chc LIFR +tsra with sfc G25-30KTS. Btwn 23/22Z-24/04Z...
S of KISM-KMLB chc MVFR shras.
&&
.MARINE...
Rapidly deteriorating conditions behind a cold front pushing acrs
the Treasure Coast/Lake-O region. Seas at buoy 41116 increased from
4FT to 7FT btwn daybreak and mid mrng, while Cape tower network was
measuring sfc wind gusts arnd G25KTS. RAP analysis showing sustained
sfc winds btwn 20-25KTS extending clear up to the NC Outer Banks,
concurrent with a very tight sfc pgrad btwn Cape Canaveral and Cape
Hatteras. ENE winds btwn 20-25KTS will build into the Treasure Coast
waters as the front pushes into south FL. Seas building to 6-8FT
nearshore and 8-11 offshore by lat aftn. SCA remains in place for
all coastal waters.
&&
.MLB WATCHES/WARNINGS/ADVISORIES...
FL...Lake Wind Advisory from noon today to 8 PM EDT this evening for
Coastal Volusia County-Indian River-Inland Volusia County-
Martin-Northern Brevard County-Orange-Osceola-Seminole-
Southern Brevard County-St. Lucie.
High Surf Advisory from 2 PM this afternoon to 5 AM EDT Friday
for Coastal Volusia County-Indian River-Martin-Northern
Brevard County-Southern Brevard County-St. Lucie.
AM...Small Craft Advisory until 8 AM EDT Saturday for Flagler Beach
to Volusia-Brevard County Line 0-20 nm-Flagler Beach to
Volusia-Brevard County Line 20-60 nm-Volusia-Brevard County
Line to Sebastian Inlet 20-60 nm.
Small Craft Advisory until 8 AM EDT Saturday for Sebastian Inlet
to Jupiter Inlet 20-60 nm-Volusia-Brevard County Line to
Sebastian Inlet 0-20 nm.
Small Craft Advisory from 8 AM this morning to 8 AM EDT Saturday
for Sebastian Inlet to Jupiter Inlet 0-20 nm.
&&
Short Term/Aviation...Bragaw
Long Term/Impact WX...JohnsonHazardous weather outlook, Mar 23, 10:00 AM EDT, 3 hours 16 minutes before
Hazardous Weather Outlook National Weather Service Melbourne FL 1000AM EDT Thu Mar 23 2017 AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141- 144-147-240200- Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia- Brevard County Line to Sebastian Inlet 0-20 nm- Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia- Brevard County Line 20-60 nm-Volusia- Brevard County Line to Sebastian Inlet 20-60 nm- Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia County- Northern Lake County-Orange-Seminole-Southern Brevard County- Osceola-Indian River-Okeechobee-St. Lucie-Martin- Coastal Volusia County-Southern Lake County- Northern Brevard County- 1000 AM EDT Thu Mar 23 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA. .DAY ONE...TODAY AND TONIGHT. .THUNDERSTORM IMPACT... Cold temperatures aloft, a mid level disturbance and convergence along and behind a back door front moving through the area this afternoon will allow scattered convection to develop near the the Treasure coast and southern interior into late afternoon. A few stronger storms will be possible today with locally heavy rain, frequent lightning, gusty winds and small hail. .HIGH WIND IMPACT... Northeast to east winds will increase to near 20 mph this afternoon with gusts to 25 to 30 mph across much of east central Florida. A Lake Wind Advisory is in effect for much of the area today. Breezy to windy conditions will linger along the coast into this evening. .COASTAL FLOOD IMPACT... A High Surf Advisory is in effect for building surf to 5 to 7 feet in the surf zone this afternoon and continuing tonight. The large pounding surf can knock you down and also make you susceptible to rip currents. .RIP CURRENT IMPACT... A high risk of rip currents is expected today with a residual east swell this morning and building surf this afternoon. Only swim within sight of a lifeguard. Ask the beach patrol about ocean hazards when you arrive at the beach. .MARINE THUNDERSTORM GUST IMPACT... Isolated lightning storms will produce strong gusty winds over the Atlantic late this morning and the mainland this afternoon. .WIND AND SEA IMPACT... Strong and gusty northeast to east winds will increase to 20 to 25 knots today and continue tonight. Hazardous boating conditions are expected across the east central Florida Atlantic waters. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. Marine and surf conditions will remain poor to hazardous for boaters and beachgoers into the start of the weekend. The risk of rip currents will remain elevated through the upcoming weekend and into next week. .SPOTTER INFORMATION STATEMENT... Spotters are requested to monitor the weather and self activate if needed. Johnson
In the hours before
Special weather statement, Mar 23, 9:40 AM EDT, 3 hours 36 minutes before
Special Weather Statement
National Weather Service Melbourne FL
940 AM EDT THU MAR 23 2017
FLZ064-231430-
Martin FL-
940 AM EDT THU MAR 23 2017
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN MARTIN COUNTY UNTIL 1030
AM EDT...
At 939 AM EDT, Doppler radar was tracking strong thunderstorms near
Hobe Sound Beach, or near Hobe Sound, moving south at 15 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Jupiter, Stuart, Tequesta, Jupiter Island and Palm City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2697 8008 2697 8014 2695 8015 2696 8029
2723 8029 2726 8028 2726 8023 2727 8024
2727 8021 2726 8021 2726 8020 2727 8020
2726 8015 2708 8008
TIME...MOT...LOC 1339Z 010DEG 19KT 2713 8007
SmithSpecial weather statement, Mar 23, 9:43 AM EDT, 3 hours 33 minutes before
Special Weather Statement
National Weather Service Melbourne FL
943 AM EDT THU MAR 23 2017
FLZ064-231430-
Martin FL-
943 AM EDT THU MAR 23 2017
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN MARTIN COUNTY UNTIL 1030
AM EDT...
At 939 AM EDT, Doppler radar was tracking strong thunderstorms near
Hobe Sound Beach, or near Hobe Sound, moving south at 15 mph.
Winds in excess of 40 mph will be possible with this storm.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2697 8008 2697 8014 2695 8015 2696 8029
2723 8029 2726 8028 2726 8023 2727 8024
2727 8021 2726 8021 2726 8020 2727 8020
2726 8015 2708 8008
TIME...MOT...LOC 1339Z 010DEG 19KT 2713 8007
Johnson/SmithLocal storm report, Mar 23, 10:15 AM EDT, 3 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
1015 AM EDT THU MAR 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0835 AM MARINE TSTM WIND 4 NNE HAULOVER CANAL 28.80N 80.74W
03/23/2017 M41.00 MPH VOLUSIA FL OTHER FEDERAL
USAF TOWER 0022 NORTHEAST OF HAULOVER CANAL MEASURED A
PEAK WIND GUST OF 36 KNOTS AFTER A SEVERE STORM MOVED
SOUTH OF THE AREA.
0840 AM MARINE TSTM WIND 3 E HAULOVER CANAL 28.74N 80.70W
03/23/2017 M40.00 MPH BREVARD FL OTHER FEDERAL
USAF 0019 TOWER EAST OF HAULOVER CANAL MEASURED A PEAK
WIND GUST OF 35 KNOTS FROM THE EAST NORTHEAST.
0858 AM MARINE TSTM WIND 6 E TITUSVILLE 28.59N 80.73W
03/23/2017 M40.00 MPH BREVARD FL AWOS
THE AWOS AT THE NASA SHUTTLE LANDING STRIP, KTTS,
RECORDED A PEAK WIND GUST OF 35 KNOTS FROM THE NORTHEAST
AS A STRONG THUNDERSTORM MOVED OVER THE SITE.
0920 AM MARINE TSTM WIND 4 NNE PORT SAINT JOHN 28.53N 80.77W
03/23/2017 M46.00 MPH BREVARD FL OTHER FEDERAL
USAF TOWER 1007 EAST OF TITUSVILLE MEASURED A PEAK WIND
GUST OF 40 KNOTS FROM THE EAST AS A STRONG THUNDERSTORM
MOVED THROUGH THE AREA.
0929 AM NON-TSTM WND GST 1 ESE SAINT LUCIE NUCLE 27.35N 80.24W
03/23/2017 M40.00 MPH ST. LUCIE FL MESONET
A WEATHERFLOW SITE AT THE ST. LUCIE NUCLEAR POWER PLANT
MEASURED A PEAK WIND GUST OF 35 KNOTS.
0930 AM MARINE TSTM WIND 4 N COCOA 28.43N 80.76W
03/23/2017 E50.00 MPH BREVARD FL PUBLIC
COCORAHS OBSERVER 18 REPORTED ESTIMATED 43 KNOTS GUST
WITH HEAVY RAIN, AND SMALL HAIL THE SIZE OF RICE GRAINS
AS A STRONG THUNDERSTORM MOVED OVER THE AREA.
&&
KRLocal storm report, Mar 23, 10:39 AM EDT, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
1039 AM EDT THU MAR 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0547 AM MARINE TSTM WIND 3 SW CAPE CANAVERAL 28.36N 80.65W
03/23/2017 M41.00 MPH AMZ552 FL MESONET
A WEATHERFLOW SITE AT THE BANANA RIVER JUST NORTH OF
SR-520 MEASURED A PEAK WIND GUST OF 36 KNOTS FROM THE
NORTHEAST AS A STRONG THUNDERSTORM MOVED THROUGH THE
AREA.
&&
KRSpecial weather statement, Mar 23, 12:16 PM EDT, 1 hour before
Special Weather Statement
National Weather Service Melbourne FL
1216 PM EDT THU MAR 23 2017
FLZ054-058-059-231700-
St. Lucie FL-Okeechobee FL-Indian River FL-
1216 PM EDT THU MAR 23 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ST. LUCIE...
NORTHEASTERN OKEECHOBEE AND SOUTHWESTERN INDIAN RIVER COUNTIES UNTIL
100 PM EDT...
At 1215 PM EDT, Doppler radar was tracking a strong thunderstorm near
Blue Cypress Lake, moving south at 20 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Fort Drum.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2743 8097 2764 8088 2764 8087 2766 8087
2772 8085 2765 8060 2738 8064
TIME...MOT...LOC 1615Z 011DEG 18KT 2763 8078
SmithSpecial weather statement, Mar 23, 1:06 PM EDT, 10 minutes before
Special Weather Statement
National Weather Service Melbourne FL
106 PM EDT THU MAR 23 2017
FLZ054-059-231745-
St. Lucie FL-Indian River FL-
106 PM EDT THU MAR 23 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ST. LUCIE AND
EASTERN INDIAN RIVER COUNTIES UNTIL 145 PM EDT...
At 105 PM EDT, Doppler radar was tracking a strong thunderstorm over
Winter Beach, moving south at 25 mph.
small hail and winds in excess of 40 mph will be possible with this
storm.
Locations impacted include...
Fort Pierce, Sebastian, Vero Beach, Indian River Shores and Vero
Beach South.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2743 8034 2750 8063 2786 8045 2785 8040
2775 8035 2763 8030
TIME...MOT...LOC 1705Z 013DEG 21KT 2773 8040
JohnsonThe office that day
Everything else NWS Melbourne, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 22, 8:37 PM EDT | Special Weather Statement | MLB | Orange | 23 min |
| Mar 23, 4:06 AM EDT | Special Marine Warning | MLB | 84 min | |
| Mar 23, 4:18 AM EDT | Lake Wind Advisory | MLB | Orange, Osceola, Seminole, Volusia | 16 hr |
| Mar 23, 4:27 AM EDT | Rip Current Statement | MLB | Volusia | 16 hr |
| Mar 23, 4:27 AM EDT | High Surf Advisory | MLB | Volusia | 40 hr |
| Mar 23, 5:25 AM EDT | Special Weather Statement | MLB | Brevard | 50 min |
| Mar 23, 5:28 AM EDT | Special Marine Warning | MLB | 92 min | |
| Mar 23, 6:36 AM EDT | Special Marine Warning | MLB | 114 min | |
| Mar 23, 7:08 AM EDT | Special Marine Warning | MLB | 82 min | |
| Mar 23, 7:32 AM EDT | Special Weather Statement | MLB | Brevard | 43 min |
| Mar 23, 7:59 AM EDT | Severe Thunderstorm Warning | MLB | Brevard | 46 min |
| Mar 23, 8:27 AM EDT | Special Marine Warning | MLB | 93 min | |
| Mar 23, 8:32 AM EDT | Special Marine Warning | MLB | 88 min | |
| Mar 23, 9:29 AM EDT | Special Weather Statement | MLB | Brevard | 61 min |
| Mar 23, 9:40 AM EDT | Special Weather Statement | MLB | Martin | 50 min |
| Mar 23, 9:43 AM EDT | Special Weather Statement | MLB | Martin | 47 min |
| Mar 23, 12:16 PM EDT | Special Weather Statement | MLB | Okeechobee | 44 min |
| Mar 23, 12:33 PM EDT | Special Marine Warning | MLB | 57 min | |
| Mar 23, 1:06 PM EDT | Special Weather Statement | MLB | Indian River | 39 min |
| Mar 23, 1:40 PM EDT | Tornado Warning | MLB | Okeechobee, Saint Lucie | 35 min |
Nearby
Severe Thunderstorm Warnings in Florida, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.